Limits...
Clozapine-Induced Myocarditis: A Case Report of an Adolescent Boy with Intellectual Disability.

Aboueid L, Toteja N - Case Rep Psychiatry (2015)

Bottom Line: Patient fully recovered after supportive medical care and clozapine discontinuation.Conclusions.There is a need to establish evidence-based monitoring guidelines for clozapine usage, particularly in the pediatric population where the presentation may be atypical and clinical suspicion may be overlooked.

View Article: PubMed Central - PubMed

Affiliation: Department of Psychiatry, SUNY Downstate Hospital, 450 Clarkson Avenue, Brooklyn, NY 11203, USA.

ABSTRACT
Background. Although known for its efficacy in treatment-resistant schizophrenia, the usage of clozapine has been limited due to concerns over potential adverse effects. Myocarditis, one potential fatal complication, can develop at any point during treatment but has been most commonly observed 2-3 weeks after clozapine initiation. Objective. A case of acute clozapine-induced myocarditis is described, highlighting the history, onset, and treatment course of presentation. There is a need to raise awareness of this potential complication, especially in the pediatric population. Results. 17-year-old Puerto Rican boy, with history of schizophrenia, disorganized type (treatment resistant), and intellectual disability, developed myocarditis on the thirteenth day following clozapine commencement. Initial presenting symptoms included tachycardia, lethargy, and vague gastrointestinal distress. Patient fully recovered after supportive medical care and clozapine discontinuation. Conclusions. Myocarditis is a known potential complication of clozapine initiation; however, due to its limited usage in the pediatric population, reported cases are limited. There is a need to establish evidence-based monitoring guidelines for clozapine usage, particularly in the pediatric population where the presentation may be atypical and clinical suspicion may be overlooked.

No MeSH data available.


Related in: MedlinePlus

EKG-10/13/14: sinus tachycardia (HR 149), LVH by voltage, and anterior ST elevation (QTc 397 ms).
© Copyright Policy - open-access
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4525764&req=5

fig1: EKG-10/13/14: sinus tachycardia (HR 149), LVH by voltage, and anterior ST elevation (QTc 397 ms).

Mentions: On the morning of October 12, 2014 (current dose of clozapine 50 mg PO every morning and 100 mg every night), patient appeared irritable and lethargic and reported some gastrointestinal discomfort. During that day, patient was able to eat his meals and attended some unit activities for some time but spent most of the day in his bed (atypical behavior). Vitals done at the time showed a temperature of 97.8°F, pulse of 120 beats/minute, respiration rate of 18 per minute, and blood pressure (BP) of 120/68 mm of Hg. EKG showed sinus tachycardia (pulse 130 beats/minute) and pediatric medical and cardiology attendings were notified. Initially, tachycardia was viewed as a known side effect for clozapine, and medical team advised observation, and the bedtime dose of clozapine was held. On 10/13/14 (day 13 of clozapine trial), patient refused breakfast stating that his “stomach hurts” and labs and vitals were completed (of significance, pulse 120 beats/minute, troponin 11.089 μg/L, creatine kinase (CK) 418 μg/L, creatinine kinase-myocardial b fraction (CK-MB) 31.08 μg/L, and WBC 12.13 cells/mcL). EKG showed sinus tachycardia, left ventricular hypertrophy, and anterior ST elevation (Figure 1).


Clozapine-Induced Myocarditis: A Case Report of an Adolescent Boy with Intellectual Disability.

Aboueid L, Toteja N - Case Rep Psychiatry (2015)

EKG-10/13/14: sinus tachycardia (HR 149), LVH by voltage, and anterior ST elevation (QTc 397 ms).
© Copyright Policy - open-access
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4525764&req=5

fig1: EKG-10/13/14: sinus tachycardia (HR 149), LVH by voltage, and anterior ST elevation (QTc 397 ms).
Mentions: On the morning of October 12, 2014 (current dose of clozapine 50 mg PO every morning and 100 mg every night), patient appeared irritable and lethargic and reported some gastrointestinal discomfort. During that day, patient was able to eat his meals and attended some unit activities for some time but spent most of the day in his bed (atypical behavior). Vitals done at the time showed a temperature of 97.8°F, pulse of 120 beats/minute, respiration rate of 18 per minute, and blood pressure (BP) of 120/68 mm of Hg. EKG showed sinus tachycardia (pulse 130 beats/minute) and pediatric medical and cardiology attendings were notified. Initially, tachycardia was viewed as a known side effect for clozapine, and medical team advised observation, and the bedtime dose of clozapine was held. On 10/13/14 (day 13 of clozapine trial), patient refused breakfast stating that his “stomach hurts” and labs and vitals were completed (of significance, pulse 120 beats/minute, troponin 11.089 μg/L, creatine kinase (CK) 418 μg/L, creatinine kinase-myocardial b fraction (CK-MB) 31.08 μg/L, and WBC 12.13 cells/mcL). EKG showed sinus tachycardia, left ventricular hypertrophy, and anterior ST elevation (Figure 1).

Bottom Line: Patient fully recovered after supportive medical care and clozapine discontinuation.Conclusions.There is a need to establish evidence-based monitoring guidelines for clozapine usage, particularly in the pediatric population where the presentation may be atypical and clinical suspicion may be overlooked.

View Article: PubMed Central - PubMed

Affiliation: Department of Psychiatry, SUNY Downstate Hospital, 450 Clarkson Avenue, Brooklyn, NY 11203, USA.

ABSTRACT
Background. Although known for its efficacy in treatment-resistant schizophrenia, the usage of clozapine has been limited due to concerns over potential adverse effects. Myocarditis, one potential fatal complication, can develop at any point during treatment but has been most commonly observed 2-3 weeks after clozapine initiation. Objective. A case of acute clozapine-induced myocarditis is described, highlighting the history, onset, and treatment course of presentation. There is a need to raise awareness of this potential complication, especially in the pediatric population. Results. 17-year-old Puerto Rican boy, with history of schizophrenia, disorganized type (treatment resistant), and intellectual disability, developed myocarditis on the thirteenth day following clozapine commencement. Initial presenting symptoms included tachycardia, lethargy, and vague gastrointestinal distress. Patient fully recovered after supportive medical care and clozapine discontinuation. Conclusions. Myocarditis is a known potential complication of clozapine initiation; however, due to its limited usage in the pediatric population, reported cases are limited. There is a need to establish evidence-based monitoring guidelines for clozapine usage, particularly in the pediatric population where the presentation may be atypical and clinical suspicion may be overlooked.

No MeSH data available.


Related in: MedlinePlus